Alert archive / Montana / Special Weather Statements in 2017
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jun 8, 2017, 6:02 PM MDT for Flathead County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2017, 6:02 PM MDT (00:02 UTC)
- Expired
- Jun 8, 2017, 6:30 PM MDT
- In force
- 28 min
- Issued by
- NWS Missoula, MT
County Flathead County, MT
The radar
The Missoula radar (KMSX), 143 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -442 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
070 WWUS85 KMSO 090002 SPSMSO Special Weather Statement National Weather Service Missoula MT 602 PM MDT THU JUN 8 2017 MTZ002-003-090030- Flathead/Mission Valleys MT-West Glacier Region MT- 602 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 630 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm over Columbia Falls, or 8 miles northeast of Evergreen, moving north at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Whitefish, Columbia Falls, Martin City, Coram, Hungry Horse and La Salle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 1100 PM MDT for northwestern Montana. LAT...LON 4822 11406 4823 11433 4848 11433 4847 11398 TIME...MOT...LOC 0002Z 186DEG 14KT 4834 11419 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 8, 2:48 PM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 8, 2:48 PM MDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Missoula MT 248 PM MDT Thu Jun 8 2017 ...Strong Thunderstorms along the Continental Divide into SW Montana this afternoon and evening... .DISCUSSION...A cold front will move through the Northern Rockies today which will be the focal point for shower and thunderstorm development. The best instability appears to be along the Continental Divide down into southwest Montana this afternoon. The cloud cover will hinder the severity of storms, but a few of them should still become quite strong. The strongest storms will be capable of damaging winds, large hail and heavy rain. Another concern is the high precipitable water across northwest Montana. Any storms that develop in this region will be capable of very heavy rain. Storm motion appears to be fast enough that significant impact from the rain should be minimized, unless training of storms occur. A second cold front moves through the Northern Rockies on Friday and stalls out over north central Idaho into west central Montana. This boundary will be the main area of fairly steady precipitation. The precipitation appears to linger into Saturday over this region. Temperatures will be cooling to 10 degrees below normal by Saturday afternoon. Beginning late Sunday - early next week, a cutoff low pressure system is expected to move across the Northern Rockies bringing cool temperatures and periods of showers. Valley highs will be in the upper 50s to low 60s with snow levels dropping to around 7000 feet thus backcountry users may see some new snowfall. Forecast models typically struggle with the track/timing of cutoff lows and the subsequent areas of heavy precipitation this far into the future. The reduced snow melt from cooler temperatures could easily be offset by enhanced rainfall, leading to a potential for flooding. Even with the uncertainties, at the very least, expect cool temperatures and occasional showers. Beyond the early week storm system, most guidance points toward a ridge of high pressure with much warmer and drier conditions the latter half of next week. && .AVIATION...A cold front is anticipated to move through north central Idaho and western Montana this afternoon and evening. Winds will shift to a southwest to west direction as the front passes through the evening, with some gusts up to 25 kts possible with the front. The looks like the front will stall out across southwest Montana tonight, and will likely allow for breezy winds to continue for KMSO, KSMN and KBTM through a good chunk of the night. Additionally, showers and thunderstorms have begun to form across the Idaho panhandle into northwest Montana this afternoon. Thunderstorm coverage will continue to increase across the region as the frontal boundary approaches. Cloud cover will likely limit the strength of storms, but a few strong storms are possible into this evening, mainly across southwest Montana and along the Continental Divide. Gusty and erratic winds and heavy rain will be the main threats, though storms near the Divide may have some hail as well. All airfields have the potential to be impacted by thunderstorms, with the main threat decreasing after 09/0300z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Jun 8, 5:15 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
515 PM MDT THU JUN 8 2017
MTZ007-043-090000-
Butte/Blackfoot Region MT-Potomac/Seeley Lake Region MT-
515 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MISSOULA AND WEST
CENTRAL POWELL COUNTIES UNTIL 600 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Drummond, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ovando, Helmville, Woodworth and Clearwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
west central Montana.
LAT...LON 4669 11286 4688 11341 4729 11330 4726 11306
4720 11306 4718 11305 4718 11280 4715 11279
4683 11280 4683 11276
TIME...MOT...LOC 2315Z 208DEG 23KT 4683 11294Special weather statement, Jun 8, 5:27 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Missoula MT
527 PM MDT THU JUN 8 2017
MTZ001-003-090000-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
527 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE AND
SOUTHWESTERN FLATHEAD COUNTIES UNTIL 600 PM MDT...
At 527 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Arm to near Kings Point. Movement was
north at 25 mph towards Flathead Lake.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Jette, Kings Point, Rocky Point, Big Arm, Woods Bay, Bigfork,
Proctor, Lake Mary Ronan, Elmo, Finley Point, Dayton, Lakeside,
Rollins and Niarada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Flathead Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4804 11405 4802 11405 4802 11408 4799 11406
4800 11406 4800 11404 4796 11404 4796 11407
4793 11402 4774 11401 4769 11401 4772 11452
4808 11463
TIME...MOT...LOC 2327Z 177DEG 21KT 4779 11442 4777 11402Special weather statement, Jun 8, 5:35 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Missoula MT 535 PM MDT THU JUN 8 2017 MTZ002-003-090000- Flathead/Mission Valleys MT-West Glacier Region MT- 535 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 600 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near Evergreen, moving northeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Creston, Hungry Horse, Martin City and Coram. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && A severe thunderstorm watch remains in effect until 1100 PM MDT for northwestern Montana. LAT...LON 4814 11413 4818 11426 4844 11411 4835 11385 TIME...MOT...LOC 2335Z 209DEG 24KT 4821 11415
Special weather statement, Jun 8, 5:44 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Missoula MT 544 PM MDT THU JUN 8 2017 MTZ002-003-043-090015- Flathead/Mission Valleys MT-West Glacier Region MT- Potomac/Seeley Lake Region MT- 544 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MISSOULA...CENTRAL LAKE AND EAST CENTRAL SANDERS COUNTIES UNTIL 615 PM MDT... At 544 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 8 miles southwest of Pablo to 7 miles east of Ronan. Movement was north at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Polson, Ronan, Pablo, Kerr, Turtle Lake, Allentown, Round Butte, Kicking Horse and Charlo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && A severe thunderstorm watch remains in effect until 1100 PM MDT for northwestern Montana. LAT...LON 4768 11378 4741 11389 4742 11436 4771 11440 TIME...MOT...LOC 2344Z 185DEG 19KT 4755 11428 4753 11394
Special weather statement, Jun 8, 5:59 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Missoula MT
559 PM MDT THU JUN 8 2017
MTZ001-003-090030-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
559 PM MDT THU JUN 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND
SOUTHWESTERN FLATHEAD COUNTIES UNTIL 630 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Woods Bay, or 15 miles north of Polson, moving
north at 20 mph.
Pea size hail, lightning and winds in excess of 30 mph will be
possible with this storm.
Locations impacted include...
Woods Bay, Bigfork, Rollins, Proctor, Dayton and Lakeside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Flathead Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
northwestern Montana.
LAT...LON 4805 11403 4804 11403 4804 11405 4802 11405
4802 11408 4799 11406 4800 11406 4800 11404
4796 11404 4796 11407 4793 11402 4782 11402
4785 11434 4808 11432
TIME...MOT...LOC 2359Z 185DEG 18KT 4792 11416Special weather statement, Jun 8, 6:02 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 602 PM MDT THU JUN 8 2017 MTZ002-003-090030- Flathead/Mission Valleys MT-West Glacier Region MT- 602 PM MDT THU JUN 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 630 PM MDT... At 602 PM MDT, Doppler radar was tracking a strong thunderstorm over Columbia Falls, or 8 miles northeast of Evergreen, moving north at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Whitefish, Columbia Falls, Martin City, Coram, Hungry Horse and La Salle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 1100 PM MDT for northwestern Montana. LAT...LON 4822 11406 4823 11433 4848 11433 4847 11398 TIME...MOT...LOC 0002Z 186DEG 14KT 4834 11419
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:18 PM MDT | Special Weather Statement | MSO | Flathead | 42 min |
| Jun 8, 8:32 PM MDT | Special Weather Statement | MSO | 43 min | |
| Jun 8, 7:46 PM MDT | Special Weather Statement | MSO | Clearwater | 44 min |
| Jun 8, 8:13 PM MDT | Special Weather Statement | MSO | Clearwater | 47 min |
Nearby
Special Weather Statements in Montana, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.